Illinois, 2016

Flash Flooding and Flood in Illinois, August 12 to 13, 2016

August 12 to 13, 2016 · NWS ILX · 7 events in 5 counties and zones

An approaching cold front triggered thunderstorms across central Illinois during the late afternoon and evening of August 12th. Due to copious amounts of moisture in the atmosphere and the slow-moving nature of the storms, extremely heavy rain fell along and just west of I-55.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered thunderstorms across central Illinois during the late afternoon and evening of August 12th. Due to copious amounts of moisture in the atmosphere and the slow-moving nature of the storms, extremely heavy rain fell along and just west of I-55. The heaviest rain occurred in a swath from southern Woodford County southward into western Sangamon County where 3.00 to 6.00 inches were common. The Springfield Airport set a new daily record for August 12th and a new calendar day record for any date of 5.59 inches. The highest totals of around 8.00 inches were focused across southern Tazewell County near the town of Delavan. The tremendous amount of rain coming down in a short period of time created flash flooding in many areas. Numerous roads had water flowing across them across portions of Tazewell, Logan, Mason, Menard, and Sangamon counties. In addition, the Illinois State Fair was getting underway in Springfield, where 50 people had to be rescued due to rising waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 12, 1:43 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 1:43 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
243 PM CDT FRI AUG 12 2016

.SHORT TERM...(This evening through Saturday)
ISSUED AT 243 PM CDT Fri Aug 12 2016

Main concern will be with convective trends. Precipitation since
late morning has been rather scattered, but is increasing in
coverage this afternoon courtesy of CAPE's on the order of 3500
J/kg. Shear values remain meager and severe weather threat appears
minimal, but lots of mid-upper 70s dew points and precipitable water
values over 2.2 inches will produce some significant downpours
underneath the heavier cells.

Main cold front is pushing eastward through central parts of
Missouri and Iowa, and should move into the Illinois River valley by
late evening. The high-res ARW/NMM/HRRR models are in decent
agreement with the timing and location of the current development,
and push most of it across the forecast area before some weaker
showers accompany the passage of the front itself after midnight. As
such, will focus the heaviest PoP's in the evening over most of
central Illinois, then taper them down to isolated showers after
midnight along and west of the Illinois River. With the front
expected to become fairly stationary close to the Ohio River later
in the weekend, went with categorical PoP's over southeast Illinois
on Saturday. Precipitable water values there progged to be as high
as 2.5 inches Saturday afternoon, so more heavy downpours possible.
With the greater threat of more sustained heavy rain later on
though, have held off on any flood headlines for now.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 243 PM CDT Fri Aug 12 2016

Cold front will have moved through the CWA by Sat night but will not
move much further the remainder of the weekend and into next week.
Any pcpn associated with the front will be in southeast IL through
the weekend. Heaviest precip will be in extreme southeast IL Sat
night where an inch is possible between 7pm and 7am. There will then
be a lull in the precip for Sun into Sunday evening, but a wave will
develop and move along the front Sunday night and spread precip back
north resulting in a chance of precip in parts of central IL Sun
night into Monday. Late Sun night into Mon morning will be a period
of heavy precip in southeast IL again where another 1.0 to 1.25
inches is possible. The front and any associated waves along the
front will continue over southeast IL Monday night into Tue, and
continue with likely shower and storms. Precip Water values in
southern IL have been around 2 inches and forecasts have this
continuing through the weekend. This is well above normal for this
time of year; so, with each round of storms, heavy rainfall will be
very likely. Flash flood guidance values in the area over 3 inches
in 3hrs so believe watch is not necessary in southeast IL at this
time. However, the potential of locally heavy rainfall warrants at
least an ESF in the area. Already have an ESF out so will keep this
going and freshen wording with upcoming forecast.

Frontal boundary will slowly move south first half of the week and
models differ on timing and location of how far it gets. So chance
of precip will continue through the first part of the week. The
latter half of the week looks mostly dry, but still see chance of
more precip in eastern IL for Fri.

Temps will finally cool but with all the precip, muggy conditions
will be see through the weekend and into next week. Lowest afternoon
highs expected to be in the upper 70s Mon and Tue. Otherwise, highs
in the 80s over most of the area will be the rule next 7 days.
Overnight lows should be in the 60s through the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Aug 12 2016

Areas of MVFR ceilings occurring at midday across mainly east
central Illinois where the diurnal cumulus has just started
forming, but this should be lifting over the next hour or so. Main
concern in the short term will be with convective development.
Some showers linger just west of KPIA/KSPI, but main focus for
storms will begin in the 20-21Z time frame in these areas, with a
threat toward KDEC/KCMI more in the early evening. Tropical
downpours with the storms will result in some periods of
significantly reduced visibility. More of a general reduction of
visibilities and ceilings is anticipated after 06Z in the wake of
the storms and the passage of a cold front, with IFR ceilings
likely moving into the area and persisting into mid morning
Saturday.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Auten
AVIATION...Geelhart
Hazardous weather outlook, Aug 12, 2:16 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT FRI AUG 12 2016

ILZ027>031-036-037-040-041-047>050-131100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
316 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH THE
STORMS DIMINISHING AFTER MIDNIGHT. WHILE THESE ARE NOT EXPECTED
TO BE SEVERE...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STORMS MAY LINGER EAST OF THE ILLINOIS RIVER EARLY
SATURDAY...BUT BETTER THUNDERSTORM CHANCES RETURN FOR MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-051>057-061-131100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
316 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...WITH THE
THREAT OF STORMS DIMINISHING WEST OF I-55 AFTER MIDNIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS
MAY CONTAIN STRONG WIND GUSTS AND FREQUENT LIGHTNING.
HOWEVER...LOCALLY HEAVY RAINFALL IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF THUNDERSTORMS WILL DIMINISH ON SATURDAY...BUT WILL
RETURN FOR MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY THROUGH 10
PM.

ILZ062-063-066>068-071>073-131100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
316 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED BY MID TO LATE EVENING...
CONTINUING OVERNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
ILLINOIS THROUGH THE WEEKEND...AND INTO EARLY NEXT WEEK. RAINFALL
FROM SATURDAY THROUGH TUESDAY WILL AVERAGE FROM 2 TO 4 INCHES
ACROSS THE AREA...WITH HIGHER AMOUNTS FURTHER SOUTH TOWARD THE
OHIO RIVER. THIS MAY CAUSE FLOODING...ESPECIALLY ALONG CREEKS AND
STREAMS...WITH FLOODING ON LARGER RIVERS POSSIBLE BY EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Aug 12, 3:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
447 PM CDT FRI AUG 12 2016

ILZ037-038-041-042-048-122245-
MASON-TAZEWELL-MCLEAN-MENARD-LOGAN-
447 PM CDT FRI AUG 12 2016

...SPECIAL WEATHER STATEMENT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MINIER TO NEAR PETERSBURG. THESE STORMS
WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...PETERSBURG...ATHENS...MACKINAW...DELAVAN...MINIER...
HOPEDALE...GREENVIEW...SAN JOSE...STANFORD...EMDEN...ARMINGTON...
MIDDLETOWN...EASTON...HARTSBURG...OAKFORD...
NEW HOLLAND AND SWEETWATER.

THIS INCLUDES INTERSTATE 155 BETWEEN MILE MARKERS 1 AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR THE
SAME LOCATION UNTIL 730 PM CDT.

FREQUENT...INTENSE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 4045 8905 3996 8974 4012 9002 4059 8937
TIME...MOT...LOC 2145Z 224DEG 3KT 4047 8930 4005 8983

AUTEN

The radar

The Lincoln radar (KILX), 31 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Tazewell

When
August 12, 4:00 PM CST to 9:30 PM CST
Where
Tazewell County, 2.07 mi S of Winkel to 0.66 mi SSE of Boynton
Cause
Heavy Rain
Property damage
$240,000
Reported by
Emergency Manager
Coordinates
40.320, -89.631

Persistent thunderstorms produced heavy rainfall during the late afternoon and early evening hours when 4.00 to 8.00 inches was reported in 3. to 4 hours. Numerous roads in southern and eastern Tazewell County were flooded, including parts of I-155 two to four miles north of the Tazewell-Logan County line. Cars which hydroplaned on the water covered roads slid into ditches along the interstate. Parts of Illinois Route 122 were also impassable from Delavan through Hopedale to Minier. Most of the flash flooding subsided by late evening.

Flash Flood, Mason

When
August 12, 4:30 PM CST to 9:30 PM CST
Where
Mason County, 1.72 mi NE of Allen to 1.36 mi SSW of Mason City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.320, -89.631

Persistent thunderstorms produced heavy rainfall during the early evening in eastern Mason County with 2.50 to 6.00 inches in three hours, with the heaviest rain from 3 miles northeast of Mason City to San Jose. Most rural roads in extreme eastern Mason County were impassable during the heavy rain. U.S. Highway 136 was also flooded in spots near San Jose. The flash flooding subsided by late evening.

Flash Flood, Logan

When
August 12, 4:30 PM CST to 9:30 PM CST
Where
Logan County, 1.36 mi N of San Jose to 3.69 mi NW of Middletown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.320, -89.603

Persistent thunderstorms produced heavy rainfall during the early evening in northern and western Logan County with 2.50 to 6.00 inches in three hours. The heaviest rain and flooding extended from San Jose to Emden to New Holland. Multiple rural roads in northwest Logan County were inundated. U.S. Highway 136 from I-155 to the Mason County line was impassable in several locations. The flash flooding subsided by late evening.

Flash Flood, Menard

When
August 12, 5:00 PM CST to 9:30 PM CST
Where
Menard County, 3.23 mi W of Hubley to 2.09 mi E of Greenview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.135, -89.731

Persistent thunderstorms produced heavy rainfall during the early evening in northern Menard County with 2.50 to 4.00 inches in three hours. The heavy rain caused the Salt Creek to flood, along with rural roads from near Greenview to the Logan-Mason-Menard County line. The flash flooding subsided by late evening.

Flash Flood, Sangamon

When
August 12, 6:00 PM CST to 9:00 PM CST
Where
Sangamon County, 3.28 mi NNW of Cantrall to 3.68 mi SW of Cantrall
Cause
Heavy Rain
Property damage
$2.2 million
Reported by
Emergency Manager
Coordinates
39.975, -89.699

Persistent thunderstorms produced heavy rainfall during the early evening in Sangamon County and the western half of Springfield with 2.50 to 6.00 inches in less than three hours. Some locations reported more than 3.00 inches of rain between 1700 and 1800 CST. Numerous city streets in Springfield were closed due to the flooding, including all of the roads in the vicinity of the Illinois State Fairgrounds where the annual State Fair was starting. A total of 58 camper trailers and 25 vehicles were damaged on the State Fairgrounds, where nearly 50 people were rescued in the camping area. No injuries were reported. Many livestock buildings were flooded, the Grandstand concert was cancelled, and fair officials closed the entrance/exit gates to keep people from leaving due to the extensive street flooding. In other areas of Springfield, 48 water rescues were made on city streets and viaducts by first responders, with no injuries reported. In other parts of the county, rural roads north of Springfield toward Cantrall, and west of Springfield toward New Berlin were impassable. State Highways 4, 29, 97 and 125 were also closed in spots due to flowing water and flooding.

Flash Flood, Menard

When
August 12, 6:00 PM CST to 9:00 PM CST
Where
Menard County, 3.8 mi ENE of Sweet Water to 4.97 mi SW of Athens
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.071, -89.634

Persistent thunderstorms produced heavy rainfall during the early evening in southeast Menard County with 2.50 to 5.50 inches in three hours. Rural roads adjacent to northern Sangamon County, from southeast of Athens to Fancy Prairie, were impassable during the heavy rain. The flash flooding subsided by late evening.

Flood, Sangamon

When
August 12, 9:00 PM CST to August 13, 3:00 AM CST
Where
Sangamon County, 3.28 mi NNW of Cantrall to 3.68 mi SW of Cantrall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.975, -89.699

Persistent thunderstorms produced heavy rainfall during the early evening in Sangamon County and the western half of Springfield with 2.50 to 6.00 inches in less than three hours. Some locations reported more than 3.00 inches of rain between 1700 and 1800 CST. Numerous city streets in Springfield were closed due to the flooding, including all of the roads in the vicinity of the Illinois State Fairgrounds where the annual State Fair was starting. A total of 58 camper trailers and 25 vehicles were damaged on the State Fairgrounds, where nearly 50 people were rescued in the camping area. No injuries were reported. Many livestock buildings were flooded, the Grandstand concert was cancelled, and fair officials closed the entrance/exit gates to keep people from leaving due to the extensive street flooding. In other areas of Springfield, 48 water rescues were made on city streets and viaducts by first responders, with no injuries reported. In other parts of the county, rural roads north of Springfield toward Cantrall, and west of Springfield toward New Berlin were impassable. State Highways 4, 29, 97 and 125 were also closed in spots due to flowing water and flooding. Due to the extent of the flooding and additional rainfall up to 1.00 inch in some locations, many roads remained flooded into the early morning hours of August 13th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658366, 658364, 658365, 658363, 658359, 658362, 658360.